Texas, 2018

Drought in Texas, August 1 to 31, 2018

August 1 to 31, 2018 · NWS FWD · 28 events in 28 counties and zones

Severe or worse drought conditions persisted across most of North and Central Texas during the month of August. However, conditions were slightly better during the second half of the month compared to the first due to rainfall which occurred during he second week of August.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$48,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe or worse drought conditions persisted across most of North and Central Texas during the month of August. However, conditions were slightly better during the second half of the month compared to the first due to rainfall which occurred during he second week of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 10:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 31, 10:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1127 PM CDT Tue Jul 31 2018

.AVIATION...
/06Z TAFs/

A dry airmass will remain in place through Wednesday, keeping VFR
conditions at all TAF sites with only a few daytime Cu.

A north to northeast wind will continue through Wednesday
afternoon at speeds generally less than 10 knots. The wind will
gradually veer to the east/southeast Wednesday evening once
surface high pressure builds to the east.

79

&&

.SHORT TERM... /Issued 310 PM CDT Tue Jul 31 2018/
/Tonight/

A quiet and relatively cool night is in store for North and
Central Texas as the area remains underneath dry northerly flow
aloft on the back side of a deep latitudinal longwave trough over
the Mississippi Valley. The surface cold front that came through
this morning is now headed for the Upper Texas Coast. In wake of
the cold front, pleasant dew point temperatures(for this time of
year) in the 50s to lower 60s have arrived into the area.

Current northerly winds 15 mph with gusts 20-25 mph will diminish
rapidly this evening, as the dry boundary layer decouples and
cools after sunset. Lows in the mid-upper 60s will be commonplace
across rural areas, with slightly warmer low temperatures in the
lower 70s within the immediate heat-island areas of the DFW Metroplex.
Current scattered, fair-weather cumulus clouds should dissipate as
well by nightfall and provide clear conditions overnight.

05/

&&

.LONG TERM... /Issued 310 PM CDT Tue Jul 31 2018/
/Wednesday through Tuesday/
Although the northerly winds at the surface will not be as strong
tomorrow, they will continue in the low to mid levels through the
rest of the work week. This will keep a fairly dry and an
unusually cool low level thermal profile in place for early
August. As a result, temperatures will remain a degree or two
below normal through Friday despite the abundant sunshine. By late
Friday and into the weekend the upper level trough over the
Mississippi Valley weakens and our more typical southerly winds
will resume and bring us a very gradual return of moisture and
warmer temperatures. Still, this flow off of the Gulf of Mexico
will keep high temperatures from getting too hot and this forecast
doesn't feature a return of 100s until Monday and beyond. Next
week the upper level high begins to build over the region so
temperatures do look like they'll get a little hotter, but no
major heat waves look likely this time around. However, with the
higher Gulf of Mexico moisture some 105+ heat indices should
return to areas along and east of I-35 by Monday or Tuesday.

Rainfall prospects look bleak through the period. While we'll
have to keep an eye on convection originating in the High Plains
through the weekend, the air mass will likely be too dry and
stable to support convection surviving long enough to make it
into our CWA. By early next week, the increasing moisture from
the Gulf may favor a slight chance of afternoon convection in the
southeastern zones, particularly on Monday when a weak tropical
wave moves ashore.

Fire weather is likely to become more of a concern by early next
week along and west of I-35 due to the stronger winds of 10-15
mph in the afternoon. However, minimum relative humidity will be
near 30 percent so critical conditions are unlikely.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  93  72  95  74 /   0   0   0   5   0
Waco                67  96  69  98  71 /   0   0   0   5   0
Paris               66  91  66  93  68 /   0   0   0   0   0
Denton              65  93  67  95  70 /   0   0   0   5   0
McKinney            66  93  67  95  70 /   0   0   0   0   0
Dallas              73  94  74  97  75 /   0   0   0   5   0
Terrell             67  94  68  96  71 /   0   0   0   0   0
Corsicana           67  94  69  96  70 /   0   0   0   0   0
Temple              67  96  69  96  70 /   0   0   0   5   5
Mineral Wells       65  94  66  94  69 /   0   0   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/91
Hazardous weather outlook, Jul 31, 2:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
311 PM CDT Tue Jul 31 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
311 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions may occur Saturday through Monday
west of Interstate 35, due to hot temperatures, breezy south winds,
and dry conditions.

There is a slight chance for thunderstorms along and east of a line
from Cameron, to Rockwall, to Paris line on Monday.

Heat index values near and over 105 degrees will return to some parts
of the region early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 drought. Local standard time, as filed.

Drought, Young

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected the southeast half of Young County for the entire month of August, 2018.

Drought, Stephens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected the eastern half of Stephens County for the entire month of August, 2018.

Drought, Eastland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected roughly the eastern half of Eastland County for the entire month of August, 2018.

Drought, Jack

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected roughly the southern half of Jack County for the entire month of August, 2018.

Drought, Palo Pinto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected all of Palo Pinto County for the entire month of August, 2018.

Drought, Erath

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe (D2) drought conditions affected all of Erath County for the entire month of August, 2018.

Drought, Wise

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Denton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Parker

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Tarrant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tarrant forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Hood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Somervell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Johnson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Comanche

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Mills

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Hamilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Bosque

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bosque forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Hill

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Lampasas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Coryell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coryell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Bell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Falls

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Falls forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Robertson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Freestone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Freestone forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Extreme (D3) drought at the beginning of August 2018 improved to Severe (D2) by the middle of the month following beneficial rainfall during the second week of the month. Severe drought continued through the end of the month.

Drought, Milam

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were in place across the northern third of Milam County for all of August 2018.

Drought, Leon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were in place across most of Leon County for all of August 2018.

Drought, McLennan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McLennan forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions were in place across most of McLennan County for all of August 2018.

Drought, Limestone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions were in place across most of Limestone County for all of August 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782157, 782158, 782159, 782160, 782161, 782162, 782163, 782164, 782165, 782166, 782167, 782168, 782169, 782170, 782171, 782172, 782173, 782174, 782175, 782176, 782177, 782178, 782179, 782180, 782181, 782182, 782183, 782184.